Alert archive / South Dakota / Wind Advisories in 2012
Wind Advisory 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Mar 12, 2012, 12:58 PM CDT for 8 counties in South Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2012, 12:58 PM CDT (17:58 UTC)
- Expired
- Mar 12, 2012, 6:40 PM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WWUS73 KABR 121758 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1258 PM CDT MON MAR 12 2012 ...EXPECT GUSTY NORTHWEST WINDS THIS AFTERNOON... SDZ003>005-009-010-015>017-130000- /O.NEW.KABR.WI.Y.0006.120312T1758Z-120313T0000Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON 1258 PM CDT MON MAR 12 2012 /1158 AM MDT MON MAR 12 2012/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING. * TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING. * WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ SD
1 follow-up statement
689 WWUS73 KABR 122340 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 640 PM CDT MON MAR 12 2012 ...WINDS HAVE DIMINISHED... .NORTHWEST WINDS HAVE DIMINISHED QUICKLY EARLY THIS EVENING. SDZ003>005-009-010-015>017-130045- /O.CAN.KABR.WI.Y.0006.000000T0000Z-120313T0000Z/ CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA... MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON 640 PM CDT MON MAR 12 2012 /540 PM MDT MON MAR 12 2012/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. $$ MOHR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 12, 12:50 PM CDT, 8 minutes earlier.
Area forecast discussion, Mar 12, 12:50 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1250 PM CDT MON MAR 12 2012
.UPDATE...
UPDATED THE FORECAST THIS MORNING TO ISSUE A DENSE FOG ADVISORY
FOR LOCATIONS BETWEEN THE MISSOURI RIVER AND THE JAMES RIVER. ASOS
IN KMBG/KPIR ARE REPORTING 1/4SM...WITH SEVERAL WEBCAMS ALSO
SHOWING DENSE FOG. THE OTHER CHANGE THIS MORNING WAS TO END PCPN
FOR THE JAMES RIVER VALLEY. A VERY NARROW BAND OF SHOWERS IS
CURRENTLY OVER THE PRAIRIE COTEAU REGION...AND SHOULD CONTINUE TO
PROGRESS EASTWARD.
SEE UPDATED AVIATION DISCUSSION BELOW.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH WEDNESDAY
UPPER LOW CONTINUES TO SPIN NORTHEAST ACROSS THE NORTHERN PLAINS
EARLY THIS MORNING. DEFORMATION RAIN SHOWERS PERSIST FROM SOUTH
CENTRAL SOUTH DAKOTA NORTHEASTWARD INTO SOUTHEAST NORTH DAKOTA.
ALL MODELS PICKING UP ON THIS BAND OF RAIN NOW AND SHOW IT SLOWLY
MOVING EAST AND WEAKENING THROUGH THE MORNING HOURS AS UPPER LOW
CONTINUES TO MOVE NORTHEAST. IT LOOKS AS THOUGH BY THE AFTERNOON
THE RAIN WILL HAVE DEPARTED THE EASTERN COUNTIES. BREEZY NORTHWEST
WINDS WILL ALSO INCREASE FROM WEST TO EAST THROUGHOUT THE
DAY...WITH THE STRONGEST SPEEDS GENERALLY WEST OF THE JAMES
VALLEY. IT APPEARS IT WOULD BE MARGINAL WIND ADVISORY...MOSTLY
BELOW. A COUPLE LOCATIONS MAY FLIRT WITH IT OR BE LOW END ADVISORY
FOR AN HOUR OR TWO...BUT DOES NOT SEEM ENOUGH OF A SLAM DUNK TO
WARRANT AN ADVISORY AT THIS TIME. WILL CONTINUE TO MONITOR THROUGH
THE MORNING. VERY HIGH FIRE DANGER TODAY ACROSS CENTRAL SOUTH
DAKOTA WITH THE BREEZY WINDS AND LOW RH VALUES. TUESDAY AFTERNOON
LOOKS TO BE EVEN MORE OF A CONCERN AS RH VALUES COULD VERY WELL
DROP TO AROUND 20 PERCENT OR BELOW. SOUTH WINDS WILL BE QUITE
BREEZY AS WELL. MILD TEMPERATURES WILL PERSIST THROUGH THE MIDDLE
OF THE WEEK.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE RECENT STRING OF MILD WEATHER LOOKS TO CONTINUE MOSTLY
UNABATED THROUGH THE LONG TERM. THE MAIN CHALLENGE NOW BEING PCPN
CHANCES. FOR NOW HAVE SIDED WITH THE LESS PROGRESSIVE ECMWF AS THE
GFS SEEMS TO BE DISPLAYING ITS TYPICAL BIAS OF BEING TOO FAST AT
THE SURFACE...DUE TO ITS PROPENSITY TO DRIVE ENERGY TOO
AGGRESSIVELY INTO RIDGES. THE FRONT FOR SATURDAY LOOKS MUCH
STRONGER IN THE GFS AND PROPAGATES ALL THE WAY INTO WESTERN
MINNESOTA BY EVENING...WHEREAS THE ECMWF BASICALLY LOSES THE
FRONTS IDENTITY OVER THE CENTRAL DAKOTAS. DESPITE FAVORING THE
ECMWF OVERALL...WILL KEEP THE SLIGHT CHC MENTION ACROSS THE
NORTHEAST CORNER FOR SATURDAY AS A NOD TO THE GFS. AFTER THAT PCPN
CHANCES LOOK PRETTY SLIM UNTIL PERHAPS EARLY NEXT WORK WEEK AS
THE MEAN FRONTAL BOUNDARY SLIDES EAST INTO THE REGION UNDERNEATH
MID LEVEL FLOW WITH EMBEDDED WAVES. AND THE MODELS CONTINUE TO
ADVERTISE WEAK TO MODERATE AMOUNTS OF MOISTURE/INSTABILITY AT THAT
TIME.
THE SLOWER FRONTAL MOVEMENT OF THE ECMWF ALSO BEGS FOR KEEPING
TEMPERATURES WARMER THAN WHAT THE GFS WOULD GIVE US...AND THAT IS
THE WAY THE GRIDS WERE ADJUSTED THIS MORNING...IN OTHER WORDS
TEMPS WERE HIKED UP A BIT FOR THE WEEKEND WITHIN QUITE MILD/WARM
AIRMASS.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A BAND OF RAIN HAS SHIFTED EAST INTO MINNESOTA...TAKING WITH IT
THE VAST MAJORITY OF RAIN/DRIZZLE AND FOG. THERE REMAINS SOME LOW
STRATUS PRODUCING IFR CIGS AT THE KABR AND KATY TERMINALS EARLY
THIS AFTERNOON. HOWEVER...THOSE CIGS SHOULD EITHER DISSIPATE OR
SHIFT EAST OF SAID TERMINALS WITHIN THE NEXT 1 TO 3 HOURS. THAT
WILL BRING KABR AND KATY INTO THE GOOD VFR FLYING WEATHER CATEGORY
ALONGSIDE THE KPIR AND KMBG TERMINALS FOR THE VAST MAJORITY OF THE
TAF VALID PERIOD. BREEZY/WINDY NORTHWEST WINDS WILL PREVAIL FOR
THE REST OF THE DAY...BEFORE WINDS GO LIGHT AND VARIABLE THIS
EVENING. A SURFACE HIGH PRESSURE SYSTEM WILL WORK ACROSS THE STATE
TONIGHT...SHIFTING WINDS AROUND TO THE SOUTH LATE TONIGHT/EARLY
TUESDAY. CAVEAT: DID INTRODUCE A FEW HOURS OF IFR FOG AT THE KATY
TERMINAL FOR LATE TONIGHT/EARLY TUESDAY MORNING...AS THAT TERMINAL
LOOKS TO MAINTAIN THE BEST RADIATION FOG-PRODUCING CONDITIONS THE
LONGEST OF ANY FOUR TAFS SITES OVERNIGHT /IE...LIGHT WINDS AND
CLEAR SKIES AND SURFACE MOISTURE AROUND/.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR LOWER BAD RIVER-MISSOURI COTEAU-UPPER CHEYENNE-
UPPER MISSOURI COTEAU.
MN...NONE.
&&
UPDATE...SD
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...DORN
WEATHER.GOV/ABERDEENHazardous weather outlook, Mar 12, 8:48 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 848 AM CDT MON MAR 12 2012 SDZ003>005-009-010-015>017-033>037-045-048-051-131400- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 848 AM CDT MON MAR 12 2012 /748 AM MDT MON MAR 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL PERSIST ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH THE MORNING HOURS. VISIBILITIES WILL BE REDUCED TO ONE QUARTER MILE AT TIMES. THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA DUE TO BREEZY NORTHWEST WINDS...LOW HUMIDITY AND DRY FUELS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-131400- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 848 AM CDT MON MAR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG CAN BE EXPECTED ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. VISIBILITIES MAY BE REDUCED TO ONE HALF MILE IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 4:58 AM CDT | Fire Weather Watch | ABR | 10 hr | |
| Mar 12, 8:28 AM CDT | Dense Fog Advisory | ABR | Campbell, Edmunds, Faulk, Hand, Hughes, Hyde and 4 more | 3 hr |
| Mar 12, 2:54 PM CDT | Red Flag Warning | ABR | 28 hr |
Nearby
Wind Advisories in South Dakota, 2012Every wind advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.